Poisoning by Drugs: Causes, Symptoms, and Treatment

Medically reviewed by Harsha Moole, MD, Internal Medicine. Last reviewed: October 2, 2026.

What kind of doctor treats Poisoning by Drugs?

Emergency treatment usually happens in a hospital emergency room. There, emergency medicine doctors and sometimes toxicologists, who are experts in poisons, lead care. After the emergency passes, a primary care doctor often manages follow-up care. A psychiatrist may become involved if the poisoning was intentional or related to a substance use problem. A direct primary care or concierge doctor can handle follow-up visits, medication reviews, and prevention planning.

What happens when someone is poisoned by drugs?

Drug poisoning means the body has too much of a medicine or other substance. That amount causes harm. It can happen from taking too much of a prescription drug. It can also happen from mixing medicines that do not work well together, or from swallowing a substance by accident. It is a medical emergency, and quick treatment saves lives.

What it is

Poisoning by drugs happens when a substance taken into the body reaches a level the body cannot handle. This is different from a side effect, which is a known reaction at a normal dose. Poisoning can involve prescription medicines, over-the-counter drugs, illegal drugs, or everyday products like vitamins. The harm can be mild, such as an upset stomach, or severe, such as damage to the heart, liver, or brain.

Symptoms

Symptoms depend on the drug involved. Common signs include nausea, vomiting, stomach pain, and diarrhea. A person may become very sleepy, confused, or hard to wake up. Breathing can become slow, shallow, or stopped. Other warning signs include a very fast or very slow heartbeat, seizures, sweating, and pale or bluish skin. If a person is unconscious, having trouble breathing, or having seizures, call 911 right away.

Causes and who gets it

Drug poisoning has many causes. A person may take too much of a medicine on purpose during a mental health crisis. It can also happen by accident, such as a child finding pills. Older adults sometimes take the same drug twice because they see more than one doctor or forget a dose was already taken. Children under age five are at high risk, and so are people with memory problems.

How doctors diagnose it

Doctors start by asking what drug was taken, how much, and when. If the person cannot answer, family members, pill bottles, or phone records can help. Blood and urine tests can show which substances are in the body and how organs are working.

Treatment

Treatment depends on the drug and how sick the person is. The first steps are usually supporting breathing, heartbeat, and blood pressure. Some poisonings have an antidote, a medicine that reverses the effect of a specific poison. Examples include naloxone for opioid overdose and N-acetylcysteine for acetaminophen poisoning. In severe cases, doctors may use dialysis to remove the drug from the body. Recovery depends on the drug, the amount, and how fast treatment started.

When to see a doctor

Call 911 if a person is unconscious, not breathing, having seizures, or showing severe symptoms. If the situation seems less urgent, call Poison Control at 1-800-222-1222 in the United States. Anyone who has taken too much of a drug should be checked by a doctor, even without symptoms, because some poisons cause delayed harm. After recovery, a follow-up visit helps address the cause.

How a direct primary care or concierge doctor fits in

They will refer a patient to an emergency room, a psychiatrist, or a poison specialist when the situation is severe.

Sources

  1. Poisoning (MedlinePlus) - Poisoning
  2. MedlinePlus - Poisoning first aid

Medical Disclaimer

This content is for general educational and informational purposes only and is not medical advice. It is not a substitute for professional medical advice, diagnosis, or treatment, and reading it does not create a doctor-patient relationship. Always seek the advice of your physician or another qualified health provider with any questions about a medical condition, and never disregard or delay seeking professional advice because of something you read here. If you think you may have a medical emergency, call 911 (or your local emergency number) immediately.